Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 50, NWS Flagstaff, AZ

September 13, 2013Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 13, 2013, 8:00 PM MST for Gila County, Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2013, 8:00 PM MST (03:00 UTC)
Expired
Sep 13, 2013, 11:00 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 137 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 8:00 PM MSTFLASH FLOODEast Fork, AZFLOODING AND DEBRIS ON SEVERAL AREA ROADWAYS. 3 HOMES FLOODED IN EAST FORK. 1 HOME FLOODED IN SEVENMILE. DAMAGE UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 3.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2013-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2013-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

305 
WGUS55 KFGZ 140300
FFWFGZ
AZC007-017-140600-
/O.NEW.KFGZ.FF.W.0050.130914T0300Z-130914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
800 PM MST FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 1100 PM MST

* AT 748 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. THIS IS AN 
  UPGRADE TO A FLOOD ADVISORY ALREADY ISSUED FOR THIS AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURKEY   
  CREEK...SEVEN MILE AND FORT APACHE. ALSO INCLUDED ARE PORTIONS 
  OF THE EAST FORK OF THE WHITE RIVER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH ARE POSSIBLE IN THE WARNED 
AREA...WHERE 2 TO 2.5 INCHES OF RAIN AND HAIL HAS ALREADY FALLEN. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER 
TO CARRY VEHICLES AWAY.

&&

LAT...LON 3386 11015 3382 10990 3371 10991 3371 11014

$$

KD
2 follow-up statements
177 
WGUS75 KFGZ 140356
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
856 PM MST FRI SEP 13 2013

AZC007-017-140600-
/O.CON.KFGZ.FF.W.0050.000000T0000Z-130914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-NAVAJO AZ-
856 PM MST FRI SEP 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MST FOR
EXTREME SOUTHEASTERN NAVAJO AND EAST CENTRAL GILA COUNTIES...

AT 848 PM MST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING AFFECTING HOMES AND ROADWAYS IN EAST FORK AND SEVENMILE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TURKEY 
CREEK...SEVENMILE...EAST FORK...AND FORT APACHE. WHILE HEAVY RAIN 
HAS ENDED IN THE AREA...THE THREAT OF FLASH FLOODING FROM THE 
PREVIOUS EXTREMELY HEAVY RAIN WILL PERSIST THIS EVENING...INCLUDING 
IN THE EAST FORK OF WHITE RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3386 11015 3382 10990 3371 10991 3371 11014

$$

KD
381 
WGUS75 KFGZ 140552
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1052 PM MST FRI SEP 13 2013

AZC007-017-140601-
/O.EXP.KFGZ.FF.W.0050.000000T0000Z-130914T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-NAVAJO AZ-
1052 PM MST FRI SEP 13 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 PM MST FOR EXTREME
SOUTHEASTERN NAVAJO AND EAST CENTRAL GILA COUNTIES...

HEAVY RAIN HAS ENDED IN THE WARNING AREA AND ADDITIONAL FLASH 
FLOODING IS NOT ANTICIPATED.

LAT...LON 3386 11015 3382 10990 3371 10991 3371 11014

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:00 PM MST, 5 hours earlier.

Area forecast discussion, Sep 13, 3:00 PM MST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST FRI SEP 13 2013

.SYNOPSIS...
DRIER AND MORE STABLE AIR WILL SLOWLY FILTER INTO NORTHERN ARIZONA
THROUGH SUNDAY. EXPECT MUCH LESS THUNDERSTORM ACTIVITY...CONFINED
MAINLY TO THE AFTERNOON AND EVENING HOURS. ON MONDAY WESTERLY FLOW
WILL BRING DRY WEATHER STATE WIDE WITH MOSTLY CLEAR SKIES AND
SEASONABLE TEMPERATURES.

&&

.DISCUSSION...
LOW PRESSURE CENTERED OVER THE NEVADA/UTAH BORDER THIS AFTERNOON
WILL HEAD EASTWARD TONIGHT AND OVER THE NEXT FEW DAYS. THE LOW WILL
EVENTUALLY EXIT THE AREA...USHERING IN A DRIER AIR MASS BY EARLY
NEXT WEEK.

FOR TONIGHT THROUGH SUNDAY...THE POSITION OF THE LOW WILL SET UP A
BATTLE BETWEEN DRIER AIR FROM THE WEST WITH THE MONSOON MOISTURE
PLUME STATIONED FROM NORTH TO SOUTH ACROSS NEW MEXICO. SOOOOO...AS
DRY AIR MOVES IN ALOFT FROM THE WEST...AT THE LOWER LEVELS/SURFACE
MOISTURE WILL CREEP WESTWARD INTO ARIZONA FROM NEW MEXICO. AS A
RESULT...ENOUGH MOISTURE AND INSTABILITY WILL REMAIN THROUGH SUNDAY
TO KEEP SOME CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
ACROSS THE AREA. SATURDAY COULD BRING HIGHER STORM COVERAGE AS A
WEAK WEATHER DISTURBANCE AND UPWARD MOTION MOVES OVER THE AREA.
STILL...THE BEST CHANCE FOR STORMS WILL BE ALONG THE STATE LINES
WITH UTAH AND NEW MEXICO. TEMPERATURES SHOULD SLOWLY EDGE TOWARD
SEASONAL NORMALS.

MONDAY THROUGH THURSDAY...A VERY DRY WESTERLY FLOW WILL DEVELOP AND
PUSH ANY REMAINING MOISTURE EASTWARD. CURRENT MODEL RUNS HAVE SLOWED
THIS DRYING PROCESS A BIT AND HAVE INCREASED THE CHANCES OF STORMS
ALONG THE ARIZONA/NEW MEXICO BORDER TO ACCOUNT FOR MOISTURE
LINGERING INTO MONDAY. OTHERWISE...NEXT WEEK LOOKS DRY WITH MOSTLY
CLEAR SKIES...NORMAL TEMPERATURES AND LIGHT WINDS.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT -SHRA/TSRA EAST OF A KPRC-KPGA
WILL CONTINUE TROUGH 02Z THIS EVENING THEN DIMINISH.  ISOLD MVFR
CONDITIONS IN THE HEAVIEST SHOWERS. VFR CONDITIONS ELSEWHERE. SKIES
BECOME MOSTLY CLEAR AFT 03-04Z TONIGHT. SCT -SHRA/TSRA WILL DEVELOP
EAST OF A KPRC-KPGA LINE AGAIN AFTER 18-20Z ON SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MCCOLLUM
AVIATION.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Sep 13, 2:03 PM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
203 PM MST FRI SEP 13 2013

AZZ010-011-132130-
APACHE AZ-
203 PM MST FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 230 PM MST/330 PM MDT/

AT 157 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS WITH 40 MPH WIND AND TORRENTIAL RAIN ALONG A
LINE EXTENDING FROM RED LAKE CHAPTER HOUSE TO WINDOW ROCK...AND
MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
   RED LAKE CHAPTER HOUSE...
   FORT DEFIANCE...
   ROUTES 12 AND 112 FROM WINDOW ROCK TO FORT DEFIANCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3555 10916 3610 10925 3612 10904 3556 10904
TIME...MOT...LOC 2102Z 264DEG 8KT 3592 10909 3565 10906
Special weather statement, Sep 13, 3:34 PM MST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
334 PM MST FRI SEP 13 2013

AZZ013-016-132300-
NAVAJO AZ-
334 PM MST FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 400 PM MST

AT 330 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SHUMWAY...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   TAYLOR...
   SHUMWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3449 11004 3436 11002 3436 11018 3444 11018
TIME...MOT...LOC 2234Z 267DEG 7KT 3441 11012

JJ
Special weather statement, Sep 13, 4:48 PM MST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
448 PM MST FRI SEP 13 2013

AZZ017-018-140015-
GILA AZ-NAVAJO AZ-
448 PM MST FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 515 PM MST

AT 444 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CEDAR CREEK...MOVING
NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   NORTH FORK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3412 11009 3401 10992 3391 11012 3397 11019
TIME...MOT...LOC 2348Z 219DEG 9KT 3398 11010

JJ
Special weather statement, Sep 13, 6:14 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
614 PM MST FRI SEP 13 2013

AZZ010-011-040-140200-
APACHE AZ-
614 PM MST FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 700 PM MST / 800 PM MDT

AT 604 PM MST / 704 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED A STRONG THUNDERSTORM NEAR KLAGETOH...MOVING NORTH AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   KINLICHEE CHAPTER HOUSE...
   HIGHWAY 191 BETWEEN KLAGETOH AND GANADO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME
ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL
SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE
DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3581 10959 3575 10929 3550 10946 3553 10961
TIME...MOT...LOC 0113Z 190DEG 20KT 3562 10951
Special weather statement, Sep 13, 7:28 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
728 PM MST FRI SEP 13 2013

AZZ017-140245-
NAVAJO AZ-APACHE AZ-
728 PM MST FRI SEP 13 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 745 PM MST

AT 720 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SEVEN MILE...OR 5 MILES SOUTH OF
WHITERIVER...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   WHITERIVER AND RAINBOW CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3391 10999 3385 10980 3373 10986 3371 11000
      3375 11000
TIME...MOT...LOC 0227Z 201DEG 7KT 3380 10995

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 6:14 PM MSTSpecial Weather StatementFGZApache46 min
Sep 13, 7:28 PM MSTSpecial Weather StatementFGZ17 min
Sep 13, 7:45 PM MSTAreal Flood AdvisoryFGZGila, Navajo2 hr
Sep 14, 11:34 AM MSTSevere Thunderstorm WarningFGZCoconino41 min
Sep 14, 12:19 PM MSTSpecial Weather StatementFGZ11 min
Sep 14, 3:23 PM MSTAreal Flood AdvisoryFGZNavajo3 hr
Sep 14, 3:37 PM MSTAreal Flood AdvisoryFGZCoconino113 min
Sep 14, 4:12 PM MSTSpecial Weather StatementFGZ18 min
Sep 14, 4:35 PM MSTFlash Flood WarningFGZNavajo115 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.